Econometrica

Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Mar, 2025, Volume 93, Issue 2

Uniform Priors for Impulse Responses

https://doi.org/10.3982/ECTA21101
p. 695-718

Jonas E. Arias|Juan F. Rubio‐Ramírez|Daniel F. Waggoner

There has been a call for caution regarding the standard procedure for Bayesian inference in set‐identified structural vector autoregressions on the grounds that the common practice of using a uniform prior over the set of orthogonal matrices induces a non‐uniform prior for individual impulse responses or other quantities of interest. This paper challenges this call by formally showing that when the focus is on joint inference, the uniform prior over the set of orthogonal matrices is not only sufficient but also necessary for inference based on a uniform joint prior distribution over the identified set for the vector of impulse responses. In addition, we show how to conduct inference based on a uniform joint prior distribution for the vector of impulse responses.


Log In To View Full Content

Supplemental Material

Supplement to "Uniform Priors for Impulse Responses"

Jonas E. Arias, Juan F. Rubio-Ramírez, and Daniel F. Waggoner

The replication package for this paper is available at https://doi.org/10.5281/zenodo.13936707. The Journal checked the data and codes included in the package for their ability to reproduce the results in the paper and approved online appendices.


Member Comments on "Uniform Priors for Impulse Responses"

Log In To Submit A Comment

Journal News

View